Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 369, NWS Birmingham, AL

June 2, 2005Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 2, 2005, 5:01 PM CDT for Shelby County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2005, 5:01 PM CDT (22:01 UTC)
Expired
Jun 2, 2005, 5:45 PM CDT
In force
44 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Shelby County, AL

The radar

The Birmingham radar (KBMX), 14 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:25 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 2, 3:25 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT THU JUN 2 2005

.DISCUSSION...

LOTS OF ON GOING CONVECTION ALONG AND EAST OF I-65 NOW. THIS
SHOULD LAST WELL INTO THE EVENING HOURS AS UPPER-LOW WITH
ASSOCIATED SFC FEATURE INFLUENCES THE CWA.

SUMMERTIME PATTERN RETURNS BEGINNING TOMORROW AND LASTING THROUGH
REST OF THE FORECAST PERIOD. THIS AS THE BERMUDA RIDGE BUILDS INTO
THE SOUTHEAST UNITED STATES. EXPECT NEAR NORMAL TEMPERATURES WITH
AFTERNOON AND EVENING SCATTERED CONVECTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     60  80  62  86 /  40  30  10  30
ANNISTON    63  81  64  85 /  50  30  10  20
BIRMINGHAM  63  82  66  85 /  40  20  10  20
TUSCALOOSA  64  86  66  88 /  20  10  10  20
CALERA      64  83  66  87 /  40  20  10  20
AUBURN      64  82  68  88 /  60  30  10  20
MONTGOMERY  65  87  67  89 /  60  30  10  20
TROY        65  86  67  90 /  60  30  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 2, 1:25 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT THU JUN 2 2005

ALZ011>015-017>050-031830-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
125 PM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THROUGH 8 PM THIS
EVENING. THE MAIN THREATS WILL BE HEAVY RAIN AND POSSIBLY
SMALL HAIL AND STRAIGHT LINE WINDS.

CONDITIONS WILL BE MOST FAVORABLE FOR THE DEVELOPMENT OF STRONG
THUNDERSTORMS IN THE COUNTIES AROUND AND EAST OF INTERSTATE 65...
WHERE ABUNDANT AFTERNOON SUNSHINE WILL BETTER DESTABILIZE
THE ATMOSPHERE.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE NECESSARY THROUGH 8 PM.

In the hours before

Local storm report, Jun 2, 2:25 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
225 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HURTSBORO               32.24N 85.41W
06/02/2005  1.00 INCH        RUSSELL            AL   CO-OP OBSERVER

            QUARTER SIZE HAIL COVERING THE GROUND AND TREE LIMBS
            DOWN.

&&

JSS
Special weather statement, Jun 2, 2:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT THU JUN 2 2005

ALZ048-022015-
RUSSELL-
233 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL
315 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 233 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM LADONIA TO GLENVILLE...MOVING EAST AT 20
MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SEALE...PITTSVIEW...GLENVILLE...LADONIA...COTTONTON...PHENIX CITY...
FORT MITCHELL AND HOLY TRINITY THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS IS GUSTY WINDS AND MINOR
FLOODING.

PONDING OF WATER ON ROADWAYS...FLOODING OF LOW-LYING AREAS... RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
Special weather statement, Jun 2, 2:37 PM CDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT THU JUN 2 2005

ALZ040-022020-
DALLAS-
237 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS COUNTY UNTIL
320 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES SOUTH OF SELMA...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SELMA AND TYLER
THROUGH 315 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

MBS/91
Local storm report, Jun 2, 3:29 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
329 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             PHENIX CITY             32.47N 85.01W
06/02/2005  0.25 INCH        RUSSELL            AL   LAW ENFORCEMENT

            PEA SIZE HAIL IN PHENIX CITY.

&&

JSS
Special weather statement, Jun 2, 4:02 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT THU JUN 2 2005

ALZ027-022200-
TALLADEGA-
402 PM CDT THU JUN 2 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL
500 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM NUMEROUS SHOWERS
AND THUNDERSTORMS...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS TALLADEGA COUNTY...MOVING
NORTH AT 15 MPH.

THESE THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR WINTERBORO...
SYLACAUGA...CHILDERSBURG...TALLADEGA...WALDO...LINCOLN AND MUNFORD
THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

MBS/91
Local storm report, Jun 2, 4:46 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT THU JUN 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             LINCOLN                 33.60N 86.14W
06/02/2005  0.88 INCH        TALLADEGA          AL   LAW ENFORCEMENT

            NICKEL TO QUARTER SIZE HAIL REPORTED BY THE LINCOLN
            POLICE DEPARTMENT.

0430 PM     FLASH FLOOD      TALLADEGA               33.43N 86.10W
06/02/2005                   TALLADEGA          AL   EMERGENCY MNGR

            SEVERAL STREETS CLOSED IN THE CITY OF TALLADEGA DUE TO
            FLOODING.

0430 PM     HAIL             LINCOLN                 33.60N 86.14W
06/02/2005  0.88 INCH        TALLADEGA          AL   PUBLIC

            NICKEL SIZE HAIL REPORTED AT A FOOD MART IN LINCOLN.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:53 PM CDTSevere Thunderstorm WarningBMXRussell37 min
Jun 2, 4:35 PM CDTSevere Thunderstorm WarningBMXTalladega25 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningBMXCleburne38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.